Texas, 2009

Tornado and Flash Flooding in Texas, May 3, 2009

May 3, 2009 · NWS HGX · 19 events in 6 counties and zones

Several severe thunderstorms moved into the northern portion of the county warning area early on the morning of May 3rd. These thunderstorms produced numerous reports of wind damage and some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$296,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Several severe thunderstorms moved into the northern portion of the county warning area early on the morning of May 3rd. These thunderstorms produced numerous reports of wind damage and some flash flooding. Additionally, one brief tornado was associated with one of the stronger thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 3, 2:18 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 3, 2:18 AM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
318 AM CDT SUN MAY 3 2009

.DISCUSSION...
TRAILING EDGE OF MCS THAT MOVED ACROSS N TX OVERNIGHT SPARKING
SOME ISO TSTMS ACROSS ERN PARTS OF THE REGION EARLY THIS MORNING. COOL
FRONT NOW SITUATED ABOUT 40 MILES NORTH OF OUR HGX CWA AND SHOULD
CONTINUE SLOWLY MOVING S THRU THE DAY. UPPER TROF AND ASSOCIATED
VORT SEEN NICELY IN WV IMAGERY IN N CNTL TX SHOULD CONTINUE ON A
ESE TRACK AND MOVE OVER OR VERY CLOSE TO NE PARTS OF CWA ENHANCING
LARGE SCALE LIFT. COOLING MID LEVEL TEMPS SHOULD CONTINUE TO ERODE
CAP ACROSS AT LEAST THE NE HALF OF THE CWA THIS MORNING. THIS
ALONG WITH APPROACHING FRONT...APPROACHING FRONT AND LFQ OF JET
SHOULD SET THE STAGE FOR GOOD CHANCES OF SHRA/TSTMS TODAY ACROSS
PORTIONS OF SE TX. MAIN SEVERE WX THREAT WILL LIKELY TAKE PLACE
THIS MORNING AS UPPER TROF/VORT ENERGY APPROACHES. WILL STILL HAVE
A MARGINAL THREAT LATER THIS AFTN ALONG THE FRONT ITSELF. THOUGH
CANT COMPLETELY RULE OUT SVR STORMS ANYWHERE TODAY...THINK THE
BEST CHANCES WILL GENERALLY BE NORTH OF A BELLVILLE-LIBERTY LINE
(WHERE WELL MENTION SVR IN THE ZONES) AND MORE SPECIFICALLY OUR
NE ZONES UP AROUND LAKE LIVINGSTON. FRONT WILL CRAWL TO THE COAST
TOWARD SUNRISE MON (ASSUMING OUTFLOWS DONT PUSH IT FURTHER) THEN
STALL & MOVE BACK N LATER MON. MODELS SHOW PRECIP COVERAGE DIMINISHING
OVERNIGHT AS BEST FORCING/ENERGY MOVES EAST...BUT DO NOT LIKE PULLING
POPS COMPLETELY OUT WITH A BOUNDARY/RESPECTABLE MOISTURE/SLOWING
STORM MOTIONS IN THE AREA SO WILL KEEP LOWISH POPS IN THRU MON.

H5 RIDGE BEGINS TO BUILD IN FROM THE WEST TUES AND OVERHEAD THIS
WEEKEND. WILL HAVE AN ONSHORE FLOW GOING AT THE SFC SO THERE MAY
BE SOME VERY ISO SHRA ASSOCIATED WITH HEATING/SEABREEZE AROUND
DURING THE DAYTIME HOURS...BUT SUBSIDENCE ALOFT SHOULD KEEP
COVERAGE TO A MINIMUM. LOOKING FOR SOME 90 DEGREE READINGS BY THE
END OF THE WEEK.  47

&&

.MARINE...
WILL BE MAINTAINING THE SCEC FOR THE COASTAL WATERS FOR TODAY AS THE
GRADIENT REMAINS A LITTLE TIGHT IN RESPONSE TO THE APPROACHING SHORT
WAVE FROM THE NW. OTHERWISE STILL LOOKING FOR THE WEAK COLD FRONT TO
PUSH INTO THE COASTAL WATERS LATE TONIGHT/EARLY MON MORNING WITH ON-
LY BRIEF LIGHT/MODERATE OFFSHORE WINDS IN ITS WAKE. ONSHORE WINDS TO
RETURN BY MON NIGHT...THEN STRENGTHENING LATE TUES/WEDS AHEAD OF THE
NEXT STORM SYSTEM DEEPENING OVER WTX. A RETURN TO NEAR ADVISORY CON-
DITIONS NOT EXPECTED UNTIL THEN. 41

&&

.AVIATION...
QUITE A BIT MORE PCPN DEVELOPING ACROSS THE REGION THIS MORNING THEN
PREVIOUSLY EXPECTED. BASED ON THESE TRENDS WILL LIKELY BE RAMPING UP
THE MENTION OF CONVECTION IN THE NEXT TAF SET FOR THE LATE MORN/AFTN
HOURS TODAY. WEAK COLD FRONT STILL EXPECTED TO PUSH SLOWLY ACROSS SE
TX TODAY AS WELL. WILL KEEP WITH GOING FROPA TIMES AS THEY LOOK OKAY
ATTM. SO...THE MVFR CONDITIONS THAT ARE EXPECTED TO PREVAIL FOR MOST
OF TODAY SHOULD LIFT BY THIS EVENING AS A MUCH DRIER/SLIGHTLY COOLER
AIRMASS FILTERS DOWN FROM THE NORTH. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      84  61  83  67  88 /  60  10   0   0  10
HOUSTON (IAH)              84  66  85  69  87 /  50  30  10   0  10
GALVESTON (GLS)            81  72  81  74  82 /  30  30  20   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS AFTERNOON FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, May 3, 2:54 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
354 AM CDT SUN MAY 3 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
354 AM CDT SUN MAY 3 2009

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BE MOVING INTO
SOUTHEAST TEXAS TODAY TRIGGERING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. THOUGH SEVERE STORMS ARE POSSIBLE ACROSS ALL OF
SOUTHEAST TEXAS TODAY...THE BEST CHANCES APPEAR TO BE NORTH OF A
BELLVILLE TO LIBERTY LINE AND MORE SPECIFICALLY ACROSS REGIONS
NORTHEAST OF A LINE FROM MADISONVILLE TO SHEPHERD DURING THE
MORNING HOURS. THE PRIMARY WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS.

ISOLATED STRONG TO SEVERE CELLS WILL BE POSSIBLE THROUGH THE DAY
AS THE FRONT SLOWLY MOVES SOUTHWARD AND EVENTUALLY PULLS UP
STATIONARY NEAR THE COAST MONDAY MORNING. OVERALL PRECIPITATION
COVERAGE SHOULD DIMINISH THIS EVENING...BUT STORM MOTIONS WILL
ALSO DIMINISH SO ANY REMAINING STRONG CELLS WILL BE CAPABLE OF
PRODUCING LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

The radar

The Ft Hood radar (KGRK), 107 km away, was scanning. The volume nearest the first event began at 10:54 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
May 3, 4:54 AM CST
Where
Brazos County, 0.36 mi NNE of Kurten
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.785, -96.267

Numerous trees were reported downed by thunderstorm winds.

Thunderstorm Wind, Brazos

When
May 3, 4:54 AM CST
Where
Brazos County, 2.39 mi N of Bryan
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.704, -96.376

Downed trees were reported in the 3000 block of Old Hearne Road.

Thunderstorm Wind, Brazos

When
May 3, 5:00 AM CST
Where
Brazos County, 2.51 mi NE of Bryan Coulter Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.750, -96.306

A trailer and roadside fireworks stand were blown from their original position onto the roadway near the intersection of FM 2776 and Highway 21.

Thunderstorm Wind, Madison

When
May 3, 5:10 AM CST
Where
Madison County, 1.18 mi E of Midway
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.030, -95.750

Power lines were felled by high winds.

Thunderstorm Wind, Madison

When
May 3, 5:10 AM CST
Where
Madison County, 1.26 mi SW of Connor
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.958, -95.796

Downed trees were reported along FM 1428.

Thunderstorm Wind, Houston

When
May 3, 5:12 AM CST
Where
Houston County, 0.91 mi NW of Grapeland
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
31.490, -95.480

High winds produced severe roof damage to a warehouse and several residential structures in the community. Additionally, numerous trees were reported downed in the area, some onto homes.

Thunderstorm Wind, Houston

When
May 3, 5:24 AM CST
Where
Houston County, 3.54 mi W of Crockett
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.320, -95.510

Trees were felled by high winds.

Thunderstorm Wind, Trinity

When
May 3, 5:30 AM CST
Where
Trinity County, 2.59 mi NE of Friday
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.122, -95.235

Power lines were reported downed along FM 1280.

Thunderstorm Wind, Trinity

When
May 3, 5:40 AM CST
Where
Trinity County, 0.91 mi NE of Trinity
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.940, -95.370

Trees were reported down within the town and also along FM 356.

Tornado, Trinity

When
May 3, 5:44 AM CST to 5:49 AM CST
Where
Trinity County, 4.36 mi ENE of Pennington to 5.4 mi SSW of Nogalus
Rating
EF1
Path length
2.08 mi
Path width
50 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
31.200, -95.180

The tornado destroyed an outdoor shed, shifted a double wide trailer and flipped a pickup truck. The tornado also carried a small metal boat a distance of 300 yards across an open field. Numerous trees along a well defined track were either uprooted or snapped off close to the ground.

Thunderstorm Wind, Trinity

When
May 3, 5:52 AM CST
Where
Trinity County, 3.19 mi N of Woodlake
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.066, -95.055

Trees were reported down along FM 2262 near Piney Creek.

Thunderstorm Wind, Trinity

When
May 3, 5:54 AM CST
Where
Trinity County, 3.14 mi NW of Helmic
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.201, -95.019

Highway 94 between Groveton and Apple Springs was blocked by a large tree which fell across the roadway.

Thunderstorm Wind, Trinity

When
May 3, 5:58 AM CST
Where
Trinity County, 1.09 mi WNW of Apple Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.224, -94.968

Several large trees were downed onto roadways within the community.

Thunderstorm Wind, San Jacinto

When
May 3, 6:10 AM CST
Where
San Jacinto County, 1.08 mi ESE of Pointblank
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.742, -95.214

A downed tree was reported on FM 156.

Hail, Polk

When
May 3, 6:57 AM CST
Where
Polk County, 1.63 mi W of Lake Livingston Dam
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
30.625, -95.027

Penny sized hail was reported at the Lake Livingston Dam.

Flash Flood, Polk

When
May 3, 10:15 AM CST to 11:45 AM CST
Where
Polk County, 0.91 mi SW of Moscow to 0.63 mi WSW of Moscow
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.910, -94.840

FM 350 closed due to high water west of Moscow.

Flash Flood, Polk

When
May 3, 10:20 AM CST to 11:45 AM CST
Where
Polk County, 1.5 mi SSE of Moscow to 0.97 mi SSW of Moscow
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.900, -94.820

High water was reported over the road at the intersection of US 59 and FM 62.

Flash Flood, Polk

When
May 3, 10:30 AM CST to 11:45 AM CST
Where
Polk County, 4.59 mi SSW of Barnes to 5.81 mi S of Barnes
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.817, -94.753

FM 942 was reported closed at Hickman Creek due to high water.

Flash Flood, Polk

When
May 3, 10:40 AM CST to 11:45 AM CST
Where
Polk County, 5.49 mi ENE of Onalaska to 6.39 mi NE of Onalaska
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.860, -95.050

Roads were reported flooded along FM 350 near Bear Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166891, 166892, 166893, 166896, 166897, 166894, 166898, 166907, 166906, 166902, 166905, 166903, 166904, 166901, 166900, 166911, 166910, 166909, 166908.